Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Spokane, WA

June 21, 1997Chelan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 1997, 12:40 PM PDT for Chelan County, Washington. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 12:40 PM PDT (19:40 UTC)
Expired
Jun 21, 1997, 1:30 PM PDT
In force
50 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:47 PM PDTHail 0.75Chelan, WA3/4 INCH HAIL
Jun 21, 12:54 PM PDTHail 1Chelan, WA1 INCH HAIL
Jun 21, 1:13 PM PDTHail 0.75Chelan, WA3/4 INCH HAIL IN CHELAN
Jun 21, 1:15 PM PDTHail 1Chelan, WA1 INCH HAIL IN CHELAN
Jun 21, 1:16 PM PDTHail 0.75Chelan, WA3/4 INCH HAIL TURNED GROUND WHITE. 500 ACRES OF APPLES AND CHERRIES DAMAGED

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 7.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS1 KGEG 211942 RRA
SVRGEG
WAC007-212030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1240 PM PDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL WASHINGTON
 
   ...EASTERN CHELAN COUNTY
 
A SEVERE THUNDERSTORM WILL MOVE NORTHEAST ACROSS EXTREME EASTERN CHELAN
COUNTY TO JUST NORTH OF THE CITY OF CHELAN BY ABOUT 1250 PM PDT. THE
STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND BRIEF HEAVY RAINFALL.
 
AT 1235 PM PDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT 15 MILES NORTH OF
ENTIAT MOVING NORTHEST AT ABOUT 12 MPH. WEATHER SPOTTERS IN THE AREA
HAVE REPORTED HAIL TO .50 INCH AND HEAVY RAINFALL
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:30 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 8:30 AM PDT, 4 hours 10 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 AM PDT SAT JUN 21 1997

STRONG LOW WITH CONSIDERABLE COOL AIR WILL MOVE ACROSS CWA THIS
AFTERNOON. MODELS IN FAIRLY GOOD AGREEMENT ON THIS FEATURE WITH AVN
HAVING BEST RECORD ON TIMING. NEW ETA CONTINUES TO PUT CAPE VALUES OF
NEAR 400 IN NORTHERN IDAHO PANHANDLE THIS AFTERNOON SO SPRING TYPE
SHOWERS WITH SOME THUNDERSTORMS STILL LOOKS GOOD IN CURRENT FORECAST.
FRONT TO MOVE TO NEAR WASHINGTON/IDAHO BOARDER BY AROUND 00Z.

ON SUNDAY...H85 LOW SHOWN STALLING OVER SOUTHERN BC AND WILL TAP INTO
MOISTURE TO THE NORTH AND EAST. THIS WILL SPREAD HIGH RH OVER CWA
PARTICULARLY OVER NORTHERN AND EASTERN SECTIONS. CURRENT POPS ON
SUNDAY MAY BE A LITTLE HIGH BUT WILL GO WITH THEM FOR NOW.
TEMPERATURE TRENDS LOOK REASONABLE WITH WELL BELOW NORMAL MAXS NEXT
TWO DAYS. GRADIENT SHOULD TIGHTEN CONSIDERABLY THIS AFTERNOON WITH
WINDY CONDITIONS DEVELOPING.
KH

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 067/046/062  456
CQV 067/047/060  456
S86 065/045/059  456
COE 065/045/059  456
WWP 063/044/058  456

.GEG...FLOOD WARNING FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.